Alert archive / Washington / Gale Warnings in 2014

Gale Warning 16, NWS Seattle, WA

February 8, 2014

NWS Seattle, WA issued this gale warning at Feb 8, 2014, 2:50 PM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2014, 2:50 PM PST (22:50 UTC)
Expired
Feb 8, 2014, 9:20 PM PST
In force
7 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WHUS76 KSEW 082250
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
250 PM PST SAT FEB 8 2014

PZZ130-150-090700-
/O.UPG.KSEW.SC.Y.0028.000000T0000Z-140209T1400Z/
/O.NEW.KSEW.GL.W.0016.140208T2250Z-140209T0600Z/
/O.EXB.KSEW.SC.Y.0027.140209T0600Z-140209T1400Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
250 PM PST SAT FEB 8 2014

...GALE WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM
PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. A
SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT
ADVISORY IS IN EFFECT FROM 10 PM THIS EVENING TO 6 AM PST SUNDAY.
THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WIND...NORTHEAST WIND 25 TO 35 KNOTS...EASING TO 15 TO 30 KNOTS
  AFTER MIDNIGHT.

* SEAS...SEAS 4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ153-156-170-173-176-090700-
/O.CON.KSEW.SC.Y.0027.000000T0000Z-140209T1400Z/
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
250 PM PST SAT FEB 8 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST SUNDAY...

* WIND AND WAVES...EASTERLY 15 TO 25 KNOTS. WIND WAVES 3 TO 5 
  FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ131-133-090600-
/O.CON.KSEW.SC.Y.0027.000000T0000Z-140209T0600Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
250 PM PST SAT FEB 8 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WIND AND WAVES...NORTH TO NORTHEAST WINDS OF 15 TO 25 KT WILL
  EASE AFTER MIDNIGHT. WAVES 2 TO 4 FT...SUBSIDING AFTER MIDNIGHT.
  THE STRONGEST WINDS AND HIGHEST WAVES WILL BE NORTH OF THE SAN
  JUANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
007 
WHUS76 KSEW 090520
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
920 PM PST SAT FEB 8 2014

PZZ150-091330-
/O.CAN.KSEW.GL.W.0016.000000T0000Z-140209T0600Z/
/O.EXT.KSEW.SC.Y.0027.140209T0520Z-140209T1400Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
920 PM PST SAT FEB 8 2014

...SMALL CRAFT ADVISORY NOW IN EFFECT FOR THE NEAR SHORE WATERS
FROM CAPE FLATTERY TO JAMES ISLAND UNTIL 6 AM PST SUNDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE GALE
WARNING.

* WIND...EASTERLY 20 TO 30 KNOTS.

* SEAS...4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-091330-
/O.CAN.KSEW.GL.W.0016.000000T0000Z-140209T0600Z/
/O.EXT.KSEW.SC.Y.0027.140209T0520Z-140209T1400Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
920 PM PST SAT FEB 8 2014

...SMALL CRAFT ADVISORY NOW IN EFFECT FOR THE WEST ENTRANCE
T0 THE U.S. STRAIT OF JUAN DE FUCA UNTIL 6 AM PST SUNDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE GALE
WARNING.

* WIND...EASTERLY 15 TO 25 KNOTS.

* SEAS...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ153-090630-
/O.CAN.KSEW.SC.Y.0027.000000T0000Z-140209T1400Z/
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
920 PM PST SAT FEB 8 2014

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE SMALL
CRAFT ADVISORY.

WINDS HAVE DROPPED BELOW ADVISORY CRITERIA.

$$

PZZ131-133-090630-
/O.CAN.KSEW.SC.Y.0027.000000T0000Z-140209T0600Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
920 PM PST SAT FEB 8 2014

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE SMALL
CRAFT ADVISORY.

WINDS HAVE DROPPED BELOW ADVISORY CRITERIA.

$$

PZZ156-170-173-176-091330-
/O.CON.KSEW.SC.Y.0027.000000T0000Z-140209T1400Z/
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
920 PM PST SAT FEB 8 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE COASTAL WATERS UNTIL
6 AM PST SUNDAY...

* WIND...EASTERLY 15 TO 25 KNOTS.

* SEAS...4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Feb 8, 9:40 AM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Feb 8, 9:40 AM PST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
940 AM PST SAT FEB 8 2014

.SYNOPSIS...A WEATHER SYSTEM MOVING INTO OREGON TODAY WILL BRING A
GOOD CHANCE OF SNOW TO THE SOUTHERN HALF OF WESTERN WASHINGTON THIS
EVENING. THE AIR WILL WARM OVER WESTERN WASHINGTON SUNDAY AND SUNDAY
NIGHT. A MILD WET WEATHER REGIME WILL BE IN PACE THROUGH NEXT WEEK.

&&

.SHORT TERM...THE NORTHERN PORTION OF A SYSTEM MOVING INTO OREGON
WILL SPREAD CLOUDS INTO WESTERN WA OVER THE COURSE OF THE DAY WITH
FLURRIES DEVELOPING IN THE SOUTH PART. THERE IS A GOOD CHANCE THAT
ACCUMULATING SNOW WILL ARRIVE OVER THE SOUTHERN HALF OF WRN WA THIS
EVENING. I WILL DISCARD THE NAM SOLUTION WHICH IS DRY NORTH OF
CHEHALIS IN FAVOR OF SATELLITE IMAGERY AND THE LATEST GFS (AND UW
WRFGFS) WHICH SUGGEST THAT LEWIS COUNTY WILL SEE SEVERAL INCHES OF
SNOW THIS EVENING AND AN INCH OF SNOW SHOULD SPREAD AS FAR NORTH AS
THE SEATTLE METRO AREA BY MIDNIGHT. THERE IS LITTLE DOUBT THAT THE
AIR IS STILL COOL ENOUGH FOR SNOW...DEW POINTS ARE STILL RATHER LOW
AND OFFSHORE PRESSURE GRADIENTS CONTINUE TO DRAW DRY AIR INTO
WESTERN WA. THE DRY AIR SHOULD BE OVERWHELMED BY INCREASING MOISTURE
IN WARM ADVECTION THIS EVENING. ADDITIONAL SNOW WILL BE LIGHT AND
MAINLY FROM SEATTLE EAST INTO THE CASCADES AFTER MIDNIGHT...AND THEN
SUNDAY MORNING WILL LIKELY SEE JUST SPOTTY LIGHT RAIN OR SNOW
SHOWERS BEFORE ANOTHER SURGE OF WARM ADVECTION FLUSHES THE LAST OF
THE COLD AIR AWAY SUNDAY AFTERNOON. BY MONDAY THE TRANSITION TO
TYPICAL WESTERN WASHINGTON WEATHER WILL BE COMPLETE AND IT IS
UNLIKELY THERE WILL BE ANY COLD AIR LEFT IN WESTERN WASHINGTON
EXCEPT FOR THE APPROACHES TO THE CASCADE PASSES AND PERHAPS IN THE
AREA AROUND BELLINGHAM WHERE COOL AIR IS NOTORIOUSLY SLOW TO DEPART.
THAT SAID...THE 4KM WRFGFS 2M TEMP SHOWS THAT BELLINGHAM AT 7AM
MONDAY IS SUPPOSED TO BE AROUND 44 DEGREES WHICH IS A PRETTY
DEFINITIVE RETURN TO MILD WEATHER.

.LONG TERM...THE PATTERN THAT DEVELOPS ON MONDAY WILL PROBABLY
CONTINUE THROUGH THE EXTENDED PERIOD...WITH AT LEAST A COUPLE MORE
PACIFIC FRONTAL SYSTEMS BRINGING GENERALLY RAINY AND OCCASIONALLY
BREEZY WEATHER TO THE WESTERN WASHINGTON LOWLANDS. THE SNOW LEVEL
WILL BE UP AND DOWN AS THESE SYSTEMS MOVE THROUGH...BUT IT SHOULD
MAINLY BE IN THE 3000 TO 4000 FT RANGE.

&&

.HYDROLOGY...RIVER FLOODING IS NOT EXPECTED FOR THE NEXT 7 DAYS.

&&

.AVIATION...MODERATE WESTERLY FLOW ALOFT WITH LIGHT TO MODERATE LOW
LEVEL OFFSHORE FLOW. A 1010 MB SURFACE LOW WILL TRACK NE INTO THE N
OREGON COAST THIS EVENING...THEN DISSIPATE. HIGH LEVEL MOISTURE
TODAY...THEN BECOMING MOIST AT ALL LEVELS FROM KPAE SWD THIS EVENING
INTO SUNDAY MORNING. THE LATEST COMPUTER MODELS THIS MORNING SHOW
LIGHT SNOW DEVELOPING OVER SW WA THIS EVENING...REACHING KHQM AND
KOLM 02-06Z...THEN REACHING KSEA/KBFI AND POSSIBLY KPAE AFTER 06Z.
ACCUMULATIONS OF 1-2 INCHES FROM KHQM TO KOLM SWD AND A TRACE TO ONE
HALF INCH POSSIBLE UP TO KSEA/KBFI BY SUNRISE SUNDAY MORNING.
SCATTERED LIGHT SNOW SHOWERS CHANGING OVER TO RAIN SHOWERS SUNDAY
AFTERNOON. VFR CIGS TODAY...WITH MVFR DEVELOPING FROM KPAE SWD
TONIGHT/SUNDAY.

KSEA...NEW COMPUTER MODEL RUNS THIS MORNING ARE A LITTLE FURTHER N
WITH THE LOW PRESSURE SYSTEM EXPECTED TO AFFECT PARTS OF WRN WA
STARTING THIS EVENING. LIGHT SNOW COULD REACH AS FAR N AS THE KSEA
TERMINAL AFTER 06Z AND CONTINUE AT TIMES THROUGH SUNRISE SUNDAY
MORNING (A 60 PERCENT CHANCE). A TRACE TO ONE HALF INCH OF SNOW IS
POSSIBLE WITH TEMPERATURES NEAR OR JUST BELOW FREEZING AT THE
SURFACE. A CHANCE OVER FROM SNOW SHOWERS TO RAIN SHOWERS IS EXPECTED
SUNDAY AFTERNOON WITH TEMPERATURES RISING WELL ABOVE FREEZING. VFR
CIGS TODAY WITH HIGH CLOUDS....THEN MVFR CIGS DEVELOP AFTER 06Z
TONIGHT. NE WIND 6-12 KT BECOMING SE WIND 5-8 KT AFTER 16Z. DTM

&&

.MARINE...HIGH PRES WILL REMAIN OVER BRITISH COLUMBIA AND E OF THE
CASCADES TODAY. THIS COMBINED WITH FALLING PRES OVER THE OFFSHORE
WATERS WILL RESULT IN CONTINUED OFFSHORE OR NE FLOW. A WEAK WARM
FRONT IS EXPECTED TO MOVE N ACROSS THE AREA SUNDAY MORNING. A
STRONGER FRONTAL SYSTEM WILL IMPACT THE AREA ON MON. THIS WILL BE
FOLLOWED BY AN EVEN STRONGER SYSTEM ON TUE.

THE WEATHER PATTERN OVER THE PACIFIC NORTHWEST WILL BECOME MORE
ACTIVE AND TYPICAL FOR THIS TIME OF THE YEAR THIS UPCOMING WEEK. DTM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY MOST COASTAL WATERS...CENTRAL STRAIT OF
     JUAN DE FUCA...AND NORTH INLAND WATERS.
     GALE WARNING NORTH INNER COAST ZONE...AND WEST ENTRANCE TO THE
     STRAIT OF JUAN DE FUCA.

&&

WWW.WEATHER.GOV/SEATTLE

FOR THE GRAPHICAL AFD...VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 5:29 PM PSTWinter Weather AdvisorySEW10 hr
Feb 8, 5:30 AM PSTGale WarningSEW7 hr
Feb 8, 5:30 AM PSTSmall Craft AdvisorySEW9 hr
Feb 8, 11:47 AM PSTWinter Weather AdvisorySEW16 hr

Nearby

Gale Warnings in Washington, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.